Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Bismarck, ND

July 5, 2001McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2001, 11:44 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2001, 11:44 PM CDT (04:44 UTC)
Expired
Jul 6, 2001, 12:30 AM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties McKenzie County, ND, Williams County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2576 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 5 2001

SURFACE FRONT CONTINUES TO DEVELOP IN THE LEE OF THE ROCKIES WITH
GRADIENT TIGHTENING OVER BIS CWA. LOW LEVEL JET IS BECOMING
ESTABLISHED IN RESPONSE TO THIS...TRANSPORTING 65+ DEW POINT
TEMPERATURES INTO WESTERN CWA AND EASTERN MONTANA...WHERE -4 TO -6
SURFACE BASES LI/S ARE WIDESPREAD. PER SPC DISCUSSION AM
ANTICIPATING STORMS TO FORM ALONG/AHEAD OF FRONT...IN AREA OF BEST
WAA AND MOISTURE POOLING...AND MOVE INTO WESTERN ND. SATELLITE/LTG
CHARTS NOT INDICATING ANY CONVECTION YET...AND KGGW 88D INDICATES
THE NEAREST SHOWERS ARE STILL 60 MILES WEST OF KGGW...SO FEELING IS
IT WOULD BE LATE TONIGHT BEFORE ANY STORMS REACH THE EASTERN CWA. K
INDEX...HEAVY RAIN INDICATOR...AT BIS ONLY 23 THIS AM WITH GGW AT
32. STORMS IN SIMILAR SITUATIONS THIS SEASON HAVE BEEN HEAVY RAIN
PRODUCERS...AND SOME CONCERN GOES THAT WAY THIS FORECAST...
ESPECIALLY WITH SUCH HIGH DEWS AND PRECIPITATBLE WATER VALUES.
TIMING OF FRONT PUTS IT OUT OF CWA BY 18Z FRIDAY. WILL CUT OFF STORM
CHANCES WEST BEFORE SECOND PERIOD BUT KEEP CHANCES AT JMS THROUGH
THE MORNING. ADVECTION BEHIND FRONT IS RATHER STRONG BUT ONLY FOR A
6 HOUR PERIOD...THEN WAA GETS UNDERWAY. WEAK H5 RIDGE BUILDS BACK
OVER THE NORTHERN PLAINS THROUGH THE MIDDLE OF NEXT WEEK...THOUGH
THERE IS INDICATION THAT WITH THE WEAKER RIDGE SHORT WAVES WILL MAKE
IT TYHROUGH WITH STORMS FOR THE END OF THE WEEKEND.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jul 5, 10:00 PM CDT, 1 hour 44 minutes before
NDZ009-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1000 PM CDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN
MONTANA.  THIS AREA IS MOVING TO THE EAST NORTHEAST AT 30 MPH AND IS
NOW MOVING INTO NORTHWEST NORTH DAKOTA.  THESE THUNDERSTORMS ARE
VERY DANGEROUS AND HAVE A HISTORY OF WINDS IN EXCESS OF 60 MPH AND
PRODUCING HAIL THE SIZE OF NICKELS.   FURTHER STATEMENTS WILL BE
ISSUED AS NECESSARY...IF NECESSARY SEEK SHELTER IN A STURDY BUILDING
AS THE THUNDERSTORMS ARE VERY DANGEROUS.

PA

NNNN
Special weather statement, Jul 5, 10:05 PM CDT, 1 hour 39 minutes before
NDZ001>003-009>011-017-018-031>033-040-041-043-044-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1005 PM CDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH FOR WESTERN AND PARTS OF NORTH CENTRAL
NORTH DAKOTA UNTIL 2 AM CDT...
AT 10 PM CDT A BROKEN LINE OF THUNDERSTORMS WAS MOVING THROUGH
EASTERN MONTANA...FROM WESTBY AND PLENTYWOOD...THROUGH BROCKTON...TO
GLENDIVE. STORMS WERE MOVING TOWARD THE NORTH DAKOTA BORDER AT ABOUT
30 MPH. THE NATIONAL WEATHER SERVICE IN GLASGOW MONTANA HAS RECEIVED
REPORTS OF WIND OVER 60 MPH WITH THE STORMS NORTH OF THE MISSOURI
RIVER...AND NEARLY ONE INCH DIAMETER HAIL WITH THE STORMS SOUTH OF
THE RIVER. SEVERE WEATHER IS POSSIBLE IN THE WATCH AREA TONIGHT...BE
READY TO TAKE ACTION IF THESE STORMS MOVE INTO YOUR AREA.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:37 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams63 min
Jul 5, 10:58 PM CDTTornado WarningBISWilliams62 min
Jul 5, 11:27 PM CDTSevere Thunderstorm WarningBISMountrail63 min
Jul 5, 11:50 PM CDTSevere Thunderstorm WarningBISGolden Valley55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.